Background: Heparin-induced thrombocytopenia (HIT) is caused by platelet-activating, heparin-dependent IgG antibodies (HIT-IgG). Although HIT is known to predispose the patient to thrombosis, the relationship between the formation of HIT-IgG and various other unusual clinical sequelae putatively linked with the HIT syndrome, such as heparin-induced skin lesions and acute anaphylactoid reactions following treatment with an IV heparin bolus, is not clear.
Methods: We used data from a clinical trial of postoperative heparin prophylaxis to compare the frequency of one or more predefined unusual clinical sequelae developing in 20 patients who formed platelet-activating HIT-IgG with 80 control patients who did not form HIT-IgG (nested cohort study).
Results: Five of the 20 patients in whom HIT-IgG developed had one or more unusual clinical sequelae, compared with none of 80 control patients (25% vs 0%, respectively; odds ratio, ∞; 95% confidence interval, 4.3 to ∞; p < 0.001). The unusual complications included heparin-induced erythematous or necrotic skin lesions (n = 4), an anaphylactoid reaction following IV heparin bolus use (n = 1), and warfarin-associated venous limb ischemia (n = 1). Thrombocytopenia, as it is conventionally defined (ie, platelet count fall to < 150 × 109 cells/L) developed in only one of these five patients.
Conclusions: Certain unusual clinical sequelae, such as heparin-induced skin lesions, are strongly associated with the formation of HIT-IgG and should be considered as manifestations of the HIT syndrome, even in the absence of thrombocytopenia as conventionally defined.